GP Portal now available to all CCGs! Learn more

MHRA Drug Safety Update

MHRA Drug Safety Update: Alkindi (hydrocortisone granules): Risk of adrenal insufficiency when switching formulations.

When children receiving replacement therapy for adrenal insufficiency are being
switched from hydrocortisone tablets to Alkindi granules, parents or carers should be informed of the need to be extra vigilant for symptoms of adrenal insufficiency.
Advice for healthcare professional is:

  • Adrenal crisis has been reported in an infant who was switched from
    hydrocortisone soluble tablets to Alkindi (hydrocortisone granules).
  • Acute adrenal insufficiency could also occur when switching from crushed
    hydrocortisone tablets to Alkindi granules due to a potential risk of
    inaccurate dosing.
  • If the child is switching to Alkindi granules, parents or carers should be
    advised to carefully observe the child during the first week for symptoms of
    adrenal insufficiency, such as tiredness, floppiness, unstable temperature,
    headache and vomiting.
  • Counsel parents or carers on what to do if the child develops symptoms of
    adrenal insufficiency, including the need to seek immediate medical advice
    and administer extra doses of Alkindi if appropriate.
  • If a child requires additional doses during the first week after switching to
    Alkindi, a long-term increase in the daily dose of Alkindi should be
    considered.
  • Report suspected adverse drug reactions associated with hydrocortisone
    medicines on a Yellow Card.